Alert archive / Missouri / Flood Watches in 2017

Flood Watch 2, NWS Kansas City, MO

October 4, 201712 counties in Missouri; Atchison County, Doniphan County, Kansas

NWS Kansas City, MO issued this flood watch at Oct 4, 2017, 3:14 PM CDT for 12 counties in Missouri; Atchison County, Doniphan County, Kansas. It took effect at Oct 5, 2017, 7:00 PM CDT. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
Oct 4, 2017, 3:14 PM CDT (20:14 UTC)
In effect from
Oct 5, 2017, 7:00 PM CDT
Expired
Oct 7, 2017, 2:59 AM CDT
In force
32 hr
Issued by
NWS Kansas City, MO
Flood severity
None

Counties Atchison County, KS, Doniphan County, KS, Andrew County, MO, Atchison County, MO, Buchanan County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Holt County, MO, Mercer County, MO, Nodaway County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 145 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

525 
WGUS63 KEAX 042014
FFAEAX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Kansas City/Pleasant Hill MO
314 PM CDT Wed Oct 4 2017

...MULTIPLE ROUNDS OF HEAVY RAIN EXPECTED LATE THIS WEEK...

.While a brief break from most shower and thunderstorm activity is
possible tonight through much of Thursday, moderate to heavy rain
is expected to redevelop along a stalled frontal boundary by late
Thursday evening, and will continue in several rounds through
early Saturday morning. There remains some uncertainty on where
the axis of heaviest rain will fall, so at this time have elected
to only include areas that seem certain to receive several inches
of rain this weekend, and will consider a south or eastward 
expansion in future forecast updates.

KSZ102-MOZ001-002-011-051030-
/O.NEW.KEAX.FA.A.0002.171006T0000Z-171007T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Doniphan-Atchison MO-Nodaway-Holt-
Including the cities of Wathena, Elwood, Troy, Highland, Tarkio, 
Rockport, Fairfax, Maryville, Mound City, Oregon, Maitland, 
Forest City, and Craig
314 PM CDT Wed Oct 4 2017

...FLOOD WATCH IN EFFECT FROM THURSDAY EVENING THROUGH SATURDAY
MORNING...

The National Weather Service in Kansas City/Pleasant Hill has
issued a

* Flood Watch for portions of northeast Kansas and northwest 
  Missouri, including the following areas, in northeast Kansas, 
  Doniphan. In northwest Missouri, Atchison MO, Holt, and 
  Nodaway. 

* From Thursday evening through Saturday morning

* Several rounds of moderate to heavy rainfall will result in a
  widespread 3 to 4 inches of rain accumulation, possibly causing
  flooding along area creeks and streams, and in urban and low- 
  lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
5 follow-up statements
401 
WGUS63 KEAX 050845
FFAEAX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Kansas City/Pleasant Hill MO
345 AM CDT Thu Oct 5 2017

...MULTIPLE ROUNDS OF HEAVY RAIN EXPECTED TONIGHT THROUGH FRIDAY
NIGHT...

.While only light rain is expected today, moderate to heavy rain 
is expected to develop along a stalled frontal boundary by late 
this evening, and will continue in several rounds through early 
Saturday morning. Several inches of rain around expected in the
watch area which may lead to areal flooding as well as flooding
along area rivers.

KSZ025-MOZ003>006-012>015-020-052115-
/O.EXA.KEAX.FA.A.0002.171006T0000Z-171007T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Atchison KS-Worth-Gentry-Harrison-Mercer-Andrew-De Kalb-Daviess-
Grundy-Buchanan-
Including the cities of Atchison, Grant City, Albany, Stanberry, 
King City, Bethany, Princeton, Mercer, Savannah, 
Country Club Villa, Maysville, Stewartsville, Osborn, Union Star,
Clarksdale, Gallatin, Jamesport, Trenton, St. Joseph Airport, 
and St. Joseph
345 AM CDT Thu Oct 5 2017

...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH SATURDAY
MORNING...

The National Weather Service in Kansas City/Pleasant Hill has
expanded the

* Flood Watch to include portions of northeast Kansas and 
  Missouri, including the following areas, in northeast Kansas, 
  Atchison KS. In Missouri, Andrew, Buchanan, Daviess, De Kalb, 
  Gentry, Grundy, Harrison, Mercer, and Worth. 

* From this evening through Saturday morning

* Several rounds of moderate to heavy rainfall will result in a
  widespread 3 to 5 inches of rain accumulation with locally
  higher amounts, possibly causing flooding along area creeks and
  streams, and in urban and low-lying areas. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

KSZ102-MOZ001-002-011-052115-
/O.CON.KEAX.FA.A.0002.171006T0000Z-171007T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Doniphan-Atchison MO-Nodaway-Holt-
Including the cities of Wathena, Elwood, Troy, Highland, Tarkio, 
Rockport, Fairfax, Maryville, Mound City, Oregon, Maitland, 
Forest City, and Craig
345 AM CDT Thu Oct 5 2017

...FLOOD WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
SATURDAY MORNING...

The Flood Watch continues for

* Portions of northeast Kansas and northwest Missouri, including 
  the following areas, in northeast Kansas, Doniphan. In 
  northwest Missouri, Atchison MO, Holt, and Nodaway. 

* From this evening through Saturday morning

* Several rounds of moderate to heavy rainfall will result in a
  widespread 3 to 5 inches of rain accumulation with locally
  higher amounts, possibly causing flooding along area creeks and
  streams, and in urban and low-lying areas. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
961 
WGUS63 KEAX 051952
FFAEAX

Flood Watch
National Weather Service Kansas City/Pleasant Hill MO
252 PM CDT Thu Oct 5 2017

...MULTIPLE ROUNDS OF HEAVY RAIN EXPECTED TONIGHT THROUGH SATURDAY
MORNING...

.Multiple rounds of moderate to heavy rain will continue to 
develop along a stalled frontal boundary this evening through 
early Saturday morning. Several inches of rain are expected in 
the watch area, which may lead to areal flooding as well as 
flooding along area rivers.

KSZ025-102-MOZ001>006-011>015-020-061030-
/O.CON.KEAX.FA.A.0002.171006T0000Z-171007T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Atchison KS-Doniphan-Atchison MO-Nodaway-Worth-Gentry-Harrison-
Mercer-Holt-Andrew-De Kalb-Daviess-Grundy-Buchanan-
Including the cities of Atchison, Wathena, Elwood, Troy, 
Highland, Tarkio, Rockport, Fairfax, Maryville, Grant City, 
Albany, Stanberry, King City, Bethany, Princeton, Mercer, 
Mound City, Oregon, Maitland, Forest City, Craig, Savannah, 
Country Club Villa, Maysville, Stewartsville, Osborn, Union Star,
Clarksdale, Gallatin, Jamesport, Trenton, St. Joseph Airport, 
and St. Joseph
252 PM CDT Thu Oct 5 2017

...FLOOD WATCH REMAINS IN EFFECT FROM 7 PM CDT THIS EVENING
THROUGH SATURDAY MORNING...

The Flood Watch continues for

* Portions of northeast Kansas and Missouri, including the 
  following areas, in northeast Kansas, Atchison KS and 
  Doniphan. In Missouri, Andrew, Atchison MO, Buchanan, Daviess, 
  De Kalb, Gentry, Grundy, Harrison, Holt, Mercer, Nodaway, and 
  Worth. 

* From 7 PM CDT this evening through Saturday morning

* Several rounds of moderate to heavy rainfall will result in a 
  widespread 3 to 4 inches of rain accumulation with locally 
  higher amounts, possibly causing flooding along area creeks 
  and streams, and in urban and low-lying areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
898 
WGUS63 KEAX 060836
FFAEAX

Flood Watch
National Weather Service Kansas City/Pleasant Hill MO
336 AM CDT Fri Oct 6 2017

...ANOTHER ROUND OF HEAVY RAIN EXPECTED TONIGHT...

.Multiple rounds of moderate to heavy rain have already fallen
across the watch area with widespread 1 to 3 inches of 
precipitation already falling. An additional 1 to 3 inches of rain are
expected in the watch area tonight, which may lead to areal 
flooding as well as flooding along area rivers.

KSZ025-102-MOZ001>006-011>015-020-062115-
/O.CON.KEAX.FA.A.0002.000000T0000Z-171007T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Atchison KS-Doniphan-Atchison MO-Nodaway-Worth-Gentry-Harrison-
Mercer-Holt-Andrew-De Kalb-Daviess-Grundy-Buchanan-
Including the cities of Atchison, Wathena, Elwood, Troy, 
Highland, Tarkio, Rockport, Fairfax, Maryville, Grant City, 
Albany, Stanberry, King City, Bethany, Princeton, Mercer, 
Mound City, Oregon, Maitland, Forest City, Craig, Savannah, 
Country Club Villa, Maysville, Stewartsville, Osborn, Union Star,
Clarksdale, Gallatin, Jamesport, Trenton, St. Joseph Airport, 
and St. Joseph
336 AM CDT Fri Oct 6 2017

...FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING...

The Flood Watch continues for

* Portions of northeast Kansas and Missouri, including the 
  following areas, in northeast Kansas, Atchison KS and 
  Doniphan. In Missouri, Andrew, Atchison MO, Buchanan, Daviess, 
  De Kalb, Gentry, Grundy, Harrison, Holt, Mercer, Nodaway, and 
  Worth. 

* Through Saturday morning

* An additional 1 to 3 inches of rain is expected through Saturday
  morning on top of the 1 to 3 inches that has already fallen
  producing storm totals of 3 to 5 inches. This may cause flooding
  along area river, creeks and streams, and in urban and low-
  lying areas.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
374 
WGUS63 KEAX 062015
FFAEAX

Flood Watch
National Weather Service Kansas City/Pleasant Hill MO
315 PM CDT Fri Oct 6 2017

...ANOTHER ROUND OF HEAVY RAIN EXPECTED TONIGHT...

.Multiple rounds of moderate to heavy rain have already fallen
across the watch area with widespread 1 to 3 inches of
precipitation already falling. An additional 1 to 2 inches of 
rain are expected in the watch area tonight, which may lead to 
areal flooding as well as flooding along area rivers.

KSZ025-102-MOZ001>006-011>015-020-071000-
/O.CON.KEAX.FA.A.0002.000000T0000Z-171007T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Atchison KS-Doniphan-Atchison MO-Nodaway-Worth-Gentry-Harrison-
Mercer-Holt-Andrew-De Kalb-Daviess-Grundy-Buchanan-
Including the cities of Atchison, Wathena, Elwood, Troy, 
Highland, Tarkio, Rockport, Fairfax, Maryville, Grant City, 
Albany, Stanberry, King City, Bethany, Princeton, Mercer, 
Mound City, Oregon, Maitland, Forest City, Craig, Savannah, 
Country Club Villa, Maysville, Stewartsville, Osborn, Union Star,
Clarksdale, Gallatin, Jamesport, Trenton, St. Joseph Airport, 
and St. Joseph
315 PM CDT Fri Oct 6 2017

...FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING...

The Flood Watch continues for

* Portions of northeast Kansas and Missouri, including the 
  following areas, in northeast Kansas, Atchison KS and 
  Doniphan. In Missouri, Andrew, Atchison MO, Buchanan, Daviess, 
  De Kalb, Gentry, Grundy, Harrison, Holt, Mercer, Nodaway, and 
  Worth. 

* Through Saturday morning

* An additional 1 to 2 inches of rain is expected this evening
  through Saturday morning on top of the 1 to 3 inches that has
  already fallen, producing storm totals of 3 to 4 inches. This
  may cause flooding along area rivers, creeks and streams, and in
  low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
145 
WGUS63 KEAX 070759
FFAEAX

Flood Watch
National Weather Service Kansas City/Pleasant Hill MO
259 AM CDT Sat Oct 7 2017


KSZ025-102-MOZ001>006-011>015-020-070900-
/O.CAN.KEAX.FA.A.0002.000000T0000Z-171007T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Atchison KS-Doniphan-Atchison MO-Nodaway-Worth-Gentry-Harrison-
Mercer-Holt-Andrew-De Kalb-Daviess-Grundy-Buchanan-
Including the cities of Atchison, Wathena, Elwood, Troy, 
Highland, Tarkio, Rockport, Fairfax, Maryville, Grant City, 
Albany, Stanberry, King City, Bethany, Princeton, Mercer, 
Mound City, Oregon, Maitland, Forest City, Craig, Savannah, 
Country Club Villa, Maysville, Stewartsville, Osborn, Union Star,
Clarksdale, Gallatin, Jamesport, Trenton, St. Joseph Airport, 
and St. Joseph
259 AM CDT Sat Oct 7 2017

...FLOOD WATCH IS CANCELLED...

The Flood Watch for portions of northeast Kansas and Missouri has
been cancelled. While occasional showers may continue through the
morning, the threat for heavy rainfall has ended.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flood watch went out at Oct 4, 1:08 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Oct 4, 1:08 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
108 PM CDT Wed Oct 4 2017

.Discussion...
Issued at 321 AM CDT WED OCT 4 2017

The main concern this forecast package continues to revolve around
the potential for several rounds of rain including the chance for
heavy rain Thursday through Friday leading to localized flash
flooding as well as river flooding. This morning, showers are
falling across northern Missouri behind a cold front which is
extending from Unionville back through the Kansas city Metro. A few
WAA showers are also falling across the southern CWA this morning.
Showers are expected to shift southward today as the cold front
continues to sag slowly through the area. Surface high pressure will
try to build into the northern CWA. This should aid in keeping areas
north of Highway 36 mainly dry today after morning showers shift
southward. The best chances for showers today will be across the
southern CWA where higher POPs have been placed. Any precipitation
that does fall today will be light with no really forcing mechanism
save some weak convergence along the slow moving cold front. Expect
below normal highs today in the mid 60s north to the lower 70s south
due to weak cold air advection and overcast conditions. Early
tonight, light showers will continue to be possible across the
extreme southern CWA in the vicinity of the surface front. However,
after midnight, the surface front is expected to begin to lift north
as a warm front in response to a developing LLJ and lee
cyclogenesis. The nose of the LLJ will develop across central Kansas
and veer eastward into the area Thursday morning and being the
better chances for precipitation to the area after midnight
Wednesday night. The warm front will continue to lift slowly
northward through the area on Thursday and showers and thunderstorms
will continue to develop along and north of this boundary as the 30-
35kt southwesterly LLJ maintains itself through the day. Some of
these storms may produce heavy rain as moisture profiles are very
deep and PWAT values are hovering around 2". The heaviest
precipitation looks to fall Thursday night into Friday as the LLJ
increases to 40-45kts. There is still some model difference as to
where the warm front will reside at this time. The GFS/NAM solutions
have the warm front north of the area with the heaviest
precipitation falling across the Missouri Iowa border. The European
has the warm front further south across northern Missouri with the
heaviest precipitation on the order of 2 to 4 inches falling
there. Considering the potential for flooding rains a flood watch
may need to be issued with further updates.

Friday into Friday night a upper level trough will eject out into
the northern Plains from the northern Rockies. This will force the
warm front north of the area back south as a cold front. This front
will move through the area Friday night into Saturday. Moisture will
still be plentiful as it does as PWATs will still be around 1.75".
Despite the progressive nature of these storms, heavy rainfall
falling on area that has already received several inches may cause
or aggravate any ongoing flooding. A dry weeekend is then expected
with highs in the mid to upper 70s.

Sunday night, a upper level trough will dig into the northern
Plains. This will force another cold front into the area bring
another round of storms late Sunday night into Monday. Much cooler
conditions are then expected by Tuesday and Wednesday with highs in
the mid to upper 60s.

&&

.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 108 PM CDT WED OCT 4 2017

Showers and embedded, isolated thunderstorms will move through all
TAF sites over the next few hours, then a break in precipitation
is anticipated for at least the evening and early overnight hours.
Ceilings will waver between MVFR and VFR at KMCI and KSTJ, but
slightly lower ceilings more entrenched in the MVFR category are
expected at KIXD and KMKC. A few isolated showers may redevelop
after 03z-06z tonight, and ceilings will lower to IFR across the
board as a surface front begins to slide back to the north prior
to 12z, and may even lower to 500 ft or less for a period of time
early Thursday morning. Ceilings should then gradually lift after
sunrise on Thursday, but may linger in the MVFR category through
the end of the TAF period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...73
Aviation...Laflin
Hazardous weather outlook, Oct 4, 5:31 AM CDT, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
531 AM CDT Wed Oct 4 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051045-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
531 AM CDT Wed Oct 4 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Scattered showers and few thunderstorms are expected today. No
 severe weather is expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Several rounds of showers and thunderstorms are likely through
 Saturday. Severe storms are not expected but rainfall totals of 2
 to 4 inches with locally higher amounts will be possible. This may
 lead to localized flash flooding as well as flooding along area
 rivers, creeks, and streams.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

Nearby

Flood Watches in Missouri, 2017Flood Watches in Kansas, 2017Every flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.